Sulphanilamide toxicity and crystalluria in a dog after suspected ingestion of a wound treatment ointment

Authors


ABSTRACT

A dog was presented in a comatose state with spastic convulsions. Five to six hours before admission the dog had been in a stableyard for some time. The dog recovered within three days, after symptomatic treatment with barbiturates and sodium bicarbonate. During the first day of observation, urinary examination revealed crystalluria, and the urinary precipitate consisted of sulphanilamide as identified by mass and infrared spectrometry. Sulphanilamide toxicity was diagnosed on the basis of the neurological disturbances and the concomitant presence of sulphanilamide crystals in the urine. The most plausible explanation of the accidental poisoning and unusual case of crystalluria was ingestion of a sulphanilamide-containing ointment used in the topical treatment of wounds and fetlock eczema in horses, to which the dog had access.

Ancillary